Montana, 2004Tornado in Montana, June 5, 2004
June 5, 2004 · NWS TFX · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jun 5, 1:00 PM MST, 6 hours 20 minutes earlier.
Area forecast discussion, Jun 5, 1:00 PM MST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
200 PM MDT SAT JUN 5 2004
.DISCUSSION...
LEADING EDGE OF THE PACIFIC COLD FRONT WAS PUSHING INTO WESTERN
MONTANA THIS AFTERNOON. THIS FRONT WILL BE OVER THE GREAT FALLS AREA
EARLY THIS EVENING. EXPECT STRONG STORMS TO ACCOMPANY THE
FRONT...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. VERY
UNSTABLE AIR IN PLACE OVER NORTH CENTRAL MONTANA THIS EVENING...SO
THE THREAT FOR SEVERE WEATHER SHOULD CONTINUE UNTIL AROUND MIDNIGHT.
OVERNIGHT LOWS WILL BE MILD...AS THE AIRMASS IS FAIRLY HUMID FOR
CENTRAL MONTANA AT THIS TIME OF THE YEAR.
BEHIND THE FRONT...EXPECT COOLER TEMPERATURES TO WORK THERE WAY INTO
THE REGION FOR SUNDAY. ADDITIONALLY...GUSTY WEST WINDS WILL MAKE A
RETURN TO MUCH OF NORTH CENTRAL MONTANA BY LATE SUNDAY MORNING. AN
UPPER LEVEL TROF AND A FEW SHORTWAVES WILL MOVE ACROSS THE AREA
SUNDAY AFTERNOON. EXPECT ISOLATED SHOWERS OVER THE PLAINS...WITH
LIKELY SHOWERS OVER THE ROCKY MOUNTAIN FRONT. SNOW LEVELS WILL LOWER
TO AROUND 6500 FEET OR SO OVER THE ROCKY MOUNTAIN FRONT BY MONDAY
MORNING.
FOR MONDAY...EXPECT TEMPERATURES TO CONTINUE THE COOLING
TREND...WITH A SLIGHT CHANCE FOR PRECIP. GUSTY WEST WINDS WILL
CONTINUE ACROSS MUCH OF THE REGION AS WELL. BRUSDA
EXTENDED...NO CHANGES. MONDAY NIGHT THROUGH SATURDAY...GFS/ECMWF
CONTINUE TO BE IN GOOD GENERAL AGREEMENT WITH FEATURES...HOWEVER GFS
IS SLOWING DOWN MOVEMENT OF FEATURES...SO HAVE KEPT THE CHANCE OF
PRECIPITATION OVER THE TFX CWA A BIT LONGER THAN IN PREVIOUS
FORECAST. SPLITTING PACIFIC WEATHER SYSTEM TURNS INTO MORE OF A
POSITIVELY-TILTED TROUGH OVER THE WESTERN CONUS FOR AN INCREASINGLY
MOIST AND UNSTABLE SOUTHWEST FLOW ALOFT OVER MONTANA ON TUESDAY.
MAIN ENERGY STAYS OVER WESTERN MONTANA MOUNTAINS...SO AM KEEPING
CHANCE POPS THERE AND SPREADING SLIGHT CHANCE POPS OVER THE PLAINS.
THE UPPER TROUGH STARTS LIFTING OUT OF THE GREAT BASIN TUESDAY NIGHT
AND MOVES NORTHEAST INTO MONTANA THROUGH THURSDAY...FOR A CHANCE OF
PRECIPITATION OVER THE ENTIRE CWA. THE AIRMASS WILL BE UNSTABLE
ENOUGH TO SUPPORT AT LEAST ISOLATED THUNDERSTORMS OVER MOST OF THE
CWA. AN INVERTED SURFACE TROUGH OVER THE CENTRAL AND NORTHERN
ROCKIES TUESDAY NIGHT WILL MOVE NORTH OVER THE STATE THROUGH THIS
PERIOD...WITH MORE UPSLOPE ENHANCED PRECIPITATION OCCURRING NEAR IT.
THE UPPER TROUGH WILL CUT OFF AND BECOME MORE OF AN UPPER LOW FRIDAY
INTO SATURDAY AS IT MOVES SLOWLY EAST ALONG THE CONUS/CANADA
BORDER...WHICH WILL KEEP AT LEAST A SLIGHT CHANCE OF PRECIPITATION
OVER THE NORTHERN HALF OF THE TFX CWA INTO FRIDAY NIGHT. A WEAK LOBE
OF ENERGY WILL LAG BEHIND OVER THE WESTERN MOUNTAINS...KEEPING A
SLIGHT CHANCE OF SHOWERS THERE INTO SATURDAY. REGARDING
TEMPERATURES...THE COOLER AIRMASS USHERED INTO THE AREA ON MONDAY
WILL LINGER THROUGH THE EXTENDED PERIOD...KEEPING TEMPERATURES NEAR
TO ONLY SLIGHTLY BELOW SEASONAL AVERAGES. COULSTON
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF BB 052/071 043/064 043 17622
EEEEB 069/043 070/045 069/046 071/046 070 20233332210
CTB NB 050/065 043/059 043 17722
EEEEB 064/043 067/046 066/046 068/046 069 20222333310
HLN EE 055/072 048/063 042 17542
EEEBB 070/043 070/045 070/046 071/046 071 323333322--
BZN BE 051/075 043/064 041 17332
BBBBB 073/042 071/044 070/044 071/044 072 30233331100
WEY BB 046/068 039/062 038 17222
BBBBB 066/039 064/039 062/040 063/040 066 22233331---
DLN BE 048/075 042/064 039 17333
EEEBB 070/040 068/042 068/042 069/042 070 323333321--
HVR BB 056/072 047/066 045 17722
EEEEB 071/046 073/050 068/050 070/050 073 20033333320
LWT BB 054/072 043/066 042 17422
BEEEB 070/042 070/045 067/045 068/045 073 20033332210
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&Hazardous weather outlook, Jun 5, 9:00 AM MST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1000 AM MDT SAT JUN 5 2004
MTZ008>015-044>055-061110-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
1000 AM MDT SAT JUN 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA
.DAY ONE...TODAY
NO WATCHES, WARNINGS, OR ADVISORIES ARE CURRENTLY IN EFFECT
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS NORTH
CENTRAL AND SOUTHWEST MONTANA. THERE IS A CHANCE THAT SOME OF THESE
STORMS WILL BECOME SEVERE. THE BEST TIME FRAME FOR SEVERE WEATHER TO
OCCUR IS FROM 3 PM THIS AFTERNOON UNTIL MIDNIGHT. THE GREATEST
THREAT AREA IS NORTH OF A LINE...FROM GREAT FALLS TO LEWISTOWN.
HOWEVER...AN ISOLATED SEVERE THUNDERSTORM IS STILL POSSIBLE OVER ALL
OF SOUTHWEST MONTANA. DAMAGING WIND GUSTS AND LARGE HAIL ARE
POSSIBLE WITH THE STRONGEST THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A PACIFIC COLD FRONT WILL MOVE ACROSS THE STATE SUNDAY...CAUSING
BREEZY WESTERLY WINDS TO DEVELOP AND LINGER THROUGH MONDAY. WITH
THE MAIN UPPER LEVEL SYSTEM REMAINING OVER THE NORTHERN ROCKIES...
THUNDERSTORMS WILL REMAIN A THREAT SUNDAY AND MONDAY.
THE SYSTEM WILL THEN SPLIT...WITH ONE PART OF IT MOVING INTO CANADA
AND THE OTHER DROPPING INTO THE GREAT BASIN. THE SECOND PORTION WILL
EJECT OUT OF THE GREAT BASIN WEDNESDAY NIGHT AND MOVE ACROSS MONTANA
THURSDAY AND THURSDAY NIGHT...BRINGING A CHANCE FOR SHOWERS AND
THUNDERSTORMS TO THE AREA ONCE AGAIN.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 5, 7:16 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
816 PM MDT SAT JUN 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 16 SW HOBSON 46.83N 110.11W
06/05/2004 1.00 INCH JUDITH BASIN MT TRAINED SPOTTER
&&
DELocal storm report, Jun 5, 7:20 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
820 PM MDT SAT JUN 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL WILD HORSE BORDER STN 49.00N 110.20W
06/05/2004 0.75 INCH HILL MT TRAINED SPOTTER
TSTM WIND GUST 60 MPH
0710 PM TSTM WND GST 8 E CHESTER 48.51N 110.79W
06/05/2004 60 MPH LIBERTY MT MESONET
0700 PM TSTM WND GST CHESTER 48.51N 110.97W
06/05/2004 60 MPH LIBERTY MT LAW ENFORCEMENT
0645 PM HEAVY RAIN 14 E OILMONT 48.74N 111.53W
06/05/2004 1.45 INCH TOOLE MT TRAINED SPOTTER
1.45 INCHES IN 30 MINUTES
0645 PM HEAVY RAIN 14 E OILMONT 48.74N 111.53W
06/05/2004 1.45 INCH TOOLE MT TRAINED SPOTTER
1.45 INCHES RAIN IN 30 MINUTES
0612 PM TSTM WND GST GREAT FALLS 47.50N 111.29W
06/05/2004 60 MPH CASCADE MT OFFICIAL NWS OBS
0612 PM TSTM WND GST GREAT FALLS 47.50N 111.29W
06/05/2004 60 MPH CASCADE MT OFFICIAL NWS OBS
&&
DETornado, Judith Basin
- When
- June 5, 7:20 PM MST to 7:30 PM MST
- Where
- Judith Basin County, 14 mi S of Utica
- Rating
- F0
- Path length
- 1 mi
- Path width
- 100 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.767, -110.067
A severe thunderstorm moved across southeastern Judith Basin county and western Fergus county during the evening hours of the 5th. This storm produced a tornado that was relatively short lived and that skipped across rural areas causing little damage. The tornado was seen by several motorists as it crossed U.S. Highway 191.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 5, 2004$150,000 · 1 in hail · 5 events
- Damaging Wind in Kentucky, June 5, 2004$150,000 · 70 kt wind · 1 event
- Hail and Damaging Winds in Kansas, June 5, 2004$20,000 · 2.75 in hail · 35 events
- Hail and Damaging Winds in Texas, June 5, 2004$23,000 · 1.75 in hail · 12 events
- Hail in Texas, June 5, 2004$27,000 · 1 in hail · 3 events
- Damaging Wind in Louisiana, June 5, 2004$20,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Kansas, June 5, 20042.5 in hail · 16 events
- Tornadoes and Flash Flooding in Texas, June 5, 2004F0 · 14 events
- Hail and Damaging Winds in Minnesota, June 5, 200452 kt wind · 7 events
- Flash Flooding and Hail in Texas, June 5, 20040.75 in hail · 6 events
- Hail and Damaging Winds in Texas, June 5 to 6, 200452 kt wind · 6 events
- Hail and Damaging Winds in Oklahoma, June 5, 200452 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5407051.